Alert archive / California / Winter Storm Warnings in 2005

Winter Storm Warning 1, NWS Las Vegas, NV

December 1, 2005

NWS Las Vegas, NV issued this winter storm warning at Dec 1, 2005, 2:58 AM PST. It took effect at Dec 1, 2005, 12:00 PM PST. It was in force for 27 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 1, 2005, 2:58 AM PST (10:58 UTC)
In effect from
Dec 1, 2005, 12:00 PM PST
Expired
Dec 2, 2005, 2:31 PM PST
In force
27 hr
Issued by
NWS Las Vegas, NV

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KVEF 011058
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
258 AM PST THU DEC 1 2005

...FIRST MAJOR WINTER STORM OF THE SEASON ON ITS WAY FOR THE
SOUTHERN SIERRA...

.A PACIFIC STORM WITH ABUNDANT MOISTURE WILL BRING HEAVY SNOW AND
GUSTY WINDS TO THE EAST SLOPES OF THE SOUTHERN SIERRA THIS AFTERNOON
THROUGH FRIDAY MORNING.

CAZ026-011900-
/O.UPG.KVEF.WS.A.0001.051201T2000Z-051202T1700Z/
/O.NEW.KVEF.WS.W.0001.051201T2000Z-051202T1700Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
258 AM PST THU DEC 1 2005

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 9 AM PST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WINTER
STORM WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 AM PST
FRIDAY. THE WINTER STORM WATCH IS NO LONGER IN EFFECT. 

SNOW IS EXPECTED TO BEGIN TO FALL ON THE EAST SLOPES OF THE
SOUTHERN SIERRA ABOVE 7500 FEET THIS AFTERNOON AND BECOME HEAVY AT
TIMES OVERNIGHT. TOTAL SNOW ACCUMULATIONS BY FRIDAY MORNING OF 12
TO 18 INCHES ABOVE 11000 FEET AND 6 TO 12 INCHES BETWEEN 7500 AND
11000 FEET ARE LIKELY. STRONG WEST WINDS WILL ALSO ACCOMPANY THE
HEAVY SNOW CAUSING AREAS OF BLOWING AND DRIFTING SNOW AND LOCAL
WHITE OUT CONDITIONS.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR WINTER
SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...BLANKETS...AND A
FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
7 follow-up statements
000 
WWUS45 KVEF 011853
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1053 AM PST THU DEC 1 2005

...FIRST MAJOR WINTER STORM OF THE SEASON ON ITS WAY FOR THE
SOUTHERN SIERRA...

.A PACIFIC STORM WITH ABUNDANT MOISTURE WILL BRING HEAVY SNOW AND
GUSTY WINDS TO THE EAST SLOPES OF THE SOUTHERN SIERRA THIS
AFTERNOON THROUGH FRIDAY MORNING.

CAZ026-020300-
/O.CON.KVEF.WS.W.0001.051201T2000Z-051202T1700Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
1053 AM PST THU DEC 1 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

SNOWFALL IS EXPECTED TO INCREASE THIS AFTERNOON ON THE EAST SLOPES
OF THE SOUTHERN SIERRA ABOVE 7500 FEET AND BECOME HEAVY AT TIMES
OVERNIGHT. TOTAL SNOW ACCUMULATIONS BY FRIDAY MORNING OF 12 TO 18
INCHES ABOVE 11000 FEET AND 6 TO 12 INCHES BETWEEN 7500 AND 11000
FEET ARE LIKELY. STRONG WEST WINDS WILL ALSO ACCOMPANY THE HEAVY
SNOW CAUSING AREAS OF BLOWING AND DRIFTING SNOW AND LOCAL WHITE
OUT CONDITIONS.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 012352
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PST THU DEC 1 2005

CAZ026-020800-
/O.CON.KVEF.WS.W.0001.000000T0000Z-051202T1700Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
352 PM PST THU DEC 1 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

A MOIST WESTERLY FLOW WILL CONTINUE OVER THE EASTERN SIERRA
SLOPES INTO FRIDAY MORNING AS A STRONG LOW PRESSURE SYSTEM MOVES
ACROSS THE PACIFIC NORTHWEST. SNOW IS EXPECTED TO FALL THROUGH
TONIGHT AND INTO FRIDAY AND WILL BE HEAVY AT TIMES. TOTAL SNOWFALL
THROUGH 9 AM FRIDAY IS EXPECTED TO RANGE FROM 12 TO 18 INCHES
ABOVE 10000 FEET WITH 6 TO 12 INCHES BETWEEN 7500 AND 10000 FEET.
SNOWFALL IN ASPENDELL AT 8500 FEET AS OF 3 PM THIS AFTERNOON WAS
ONLY AROUND 1 INCH BUT MODERATE SNOW WAS FALLING AT THE TIME. 

IN ADDITION TO HEAVY SNOW...WINDS GUSTING UP TO 40 MPH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 020745
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1145 PM PST THU DEC 1 2005

CAZ026-021700-
/O.CON.KVEF.WS.W.0001.000000T0000Z-051202T1700Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
1145 PM PST THU DEC 1 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM PST FRIDAY...

A MOIST WESTERLY FLOW WILL REMAIN OVER THE EASTERN SIERRA AS A
STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE PACIFIC NORTHWEST. SNOW
IS EXPECTED TO CONTINUE THROUGH 9 AM FRIDAY AND WILL BE HEAVY AT
TIMES. TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 12 TO 18 INCHES
ABOVE 10000 FEET WITH 6 TO 12 INCHES BETWEEN 7500 AND 10000 FEET.
AS OF 8 PM A LOCAL WEATHER SPOTTER IN ASPENDELL REPORTED 5 INCHES
OF SNOW ON THE GROUND WITH HEAVY SNOW FALLING AT THE TIME.

IN ADDITION TO HEAVY SNOW...WINDS GUSTING UP TO 40 MPH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
 SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 021152
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 AM PST FRI DEC 2 2005

CAZ026-021700-
/O.CON.KVEF.WS.W.0001.000000T0000Z-051202T1700Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
352 AM PST FRI DEC 2 2005

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM PST THIS
MORNING...

A MOIST WESTERLY FLOW WILL REMAIN OVER THE EASTERN SIERRA AS A
STRONG LOW PRESSURE SYSTEM MOVES ACROSS THE PACIFIC NORTHWEST.
SNOW IS EXPECTED TO CONTINUE THROUGH 9 AM TODAY AND WILL BE HEAVY
AT TIMES. TOTAL SNOWFALL IS EXPECTED TO RANGE FROM 12 TO 18 INCHES
ABOVE 10000 FEET WITH 6 TO 12 INCHES BETWEEN 7500 AND 10000 FEET.
AS OF 8 PM A LOCAL WEATHER SPOTTER IN ASPENDELL REPORTED 5 INCHES
OF SNOW ON THE GROUND WITH HEAVY SNOW FALLING AT THE TIME.

IN ADDITION TO HEAVY SNOW...WINDS GUSTING UP TO 40 MPH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
  SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 021659
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
859 AM PST FRI DEC 2 2005

CAZ026-030000-
/O.EXT.KVEF.WS.W.0001.000000T0000Z-051203T0000Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
859 AM PST FRI DEC 2 2005

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

SNOWFALL IS EXPECTED TO CONTINUE OVER PORTIONS OF THE EASTERN
SIERRA SLOPES TODAY. SNOW WILL TAPER OFF FROM NORTH TO SOUTH BUT
SOME AREAS ABOVE 7500 FEET WILL RECEIVE AN ADDITIONAL 4 TO 8
INCHES OF SNOW THROUGH MID AFTERNOON...ESPECIALLY SOUTH OF
INDEPENDENCE. THEREFORE THE WINTER STORM WARNING WHICH WAS TO
EXPIRE AT 9 AM HAS BEEN EXTENDED.  

IN ADDITION TO HEAVY SNOW...WINDS GUSTING UP TO 40 MPH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 021708 CCA
WSWVEF

URGENT - WINTER WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
907 AM PST FRI DEC 2 2005

CAZ026-030000-
/O.COR.KVEF.WS.W.0001.000000T0000Z-051203T0000Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
907 AM PST FRI DEC 2 2005

...WINTER STORM WARNING NOW IN EFFECT UNTIL 4 PM PST THIS
AFTERNOON...

SNOW CONTINUED TO FALL OVER THE SOUTHERN SIERRA OVERNIGHT.
ASPENDELL AT 8500 FEET RECEIVED A TOTAL OF 13 INCHES OF SNOW
THROUGH 8 AM THIS MORNING. SNOWFALL IS EXPECTED TO CONTINUE OVER
PORTIONS OF THE EASTERN SIERRA SLOPES TODAY. SNOW WILL TAPER OFF
FROM NORTH TO SOUTH BUT SOME AREAS ABOVE 7500 FEET WILL RECEIVE AN
ADDITIONAL 4 TO 8 INCHES OF SNOW THROUGH MID AFTERNOON...ESPECIALLY
SOUTH OF INDEPENDENCE. THEREFORE THE WINTER STORM WARNING WHICH
WAS TO EXPIRE AT 9 AM HAS BEEN EXTENDED.

IN ADDITION TO HEAVY SNOW...WINDS GUSTING UP TO 40 MPH WILL CAUSE
SIGNIFICANT BLOWING AND DRIFTING SNOW AT TIMES.

CONDITIONS CAN DETERIORATE RAPIDLY IN WINTER WEATHER SITUATIONS...
SLOW DOWN AND ALLOW EXTRA TIME WHEN TRAVELING. PRACTICE YOUR
WINTER SAFETY RULES...CARRY TIRE CHAINS...FOOD...WATER...
BLANKETS...AND A FLASHLIGHT IN YOUR CAR IN CASE OF AN EMERGENCY.

$$
000 
WWUS45 KVEF 022231
WSWVEF

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
231 PM PST FRI DEC 2 2005


CAZ026-022345-
/O.CAN.KVEF.WS.W.0001.000000T0000Z-051203T0000Z/
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES-
INCLUDING THE CITIES OF...BISHOP...ASPENDELL...LONE PINE...
OLANCHA...MT WHITNEY
231 PM PST FRI DEC 2 2005

...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS CANCELLED THE
WINTER STORM WARNING FOR THE EASTERN SIERRA SLOPES. SNOWFALL HAS
EITHER ENDED OR DECREASED SIGNIFICANTLY ACROSS THE AREA. THE
THREAT FOR HEAVY SNOW NO LONGER EXISTS. 

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this winter storm warning went out at Nov 30, 8:53 PM PST, 6 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 8:53 PM PST, 6 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
853 PM PST WED NOV 30 2005

.SYNOPSIS...A STRONG UPPER LOW WILL MOVE INTO THE PACIFIC NORTHWEST
THURSDAY AND FRIDAY BRINGING PLENTY OF MOISTURE TO AREAS OF CENTRAL
CALIFORNIA. PORTIONS OF THE CENTRAL AND SOUTHERN SIERRA WILL LIKELY
SEE THEIR FIRST SIGNIFICANT SNOWFALL OF THE SEASON BY FRIDAY
MORNING.
&&

.UPDATE...NO CHANGES AT THIS TIME. WILL LET WINTER STORM WATCH FOR
THE SIERRAS RIDE FOR NOW...AND MAKE THE FINAL DECISION ON WHETHER TO
GO WITH A WARNING OR ADVISORY OR NOTHING AT 3 AM. CONCERN IS STILL
HOW MUCH SPILLOVER WILL BE SEEN IN A PREDOMINANTLY WESTERLY FLOW.
WOULD BE A MUCH EASIER CALL IF WE WERE ON THE WEST SIDE OF THE CREST.
&&

.PREV DISCUSSION...
315 PM PST WED NOV 30 2005

.SHORT TERM...LARGE SWATH OF MOISTURE CLEARLY SHOWN ON WV LOOP OFF
THE NORTHERN CALIFORNIA COAST WILL CONTINUE TO PUSH INLAND AND
SPREAD MOISTURE FROM THE NORTH DOWN TO THE CENTRAL SIERRA BY LATE
TONIGHT. IMPACT FOR OUR CWA WILL NOT BE FELT UNTIL TOMORROW WHEN THE
EASTERN SIERRA SLOPE IN INYO COUNTY WILL START TO PICK UP SOME SNOW.
VAST MAJORITY OF RAINFALL AND SNOWFALL WILL OCCUR ON THE WESTERN
SIDE AND THUS OUT OF THE VEGAS CWA. FOR THE MOUNTAINS IN WESTERN
INYO COUNTY A WINTER STORM WATCH IS STILL IN EFFECT AS SPILLOVER
FROM THE SYSTEM IS EXPECTED TO PRODUCE SNOW ABOVE 7500 FEET. HOW
MUCH IS OBVIOUSLY THE MAIN QUESTION. QPF TOTALS ARE VERY HIGH BUT
THE DOWNSLOPE EFFECT WILL LIKELY CAUSE A VERY SHARP DROP OFF IN
SNOWFALL TOTALS AS THE ELEVATION DECREASES. PROGGED NAM CROSS
SECTION INDICATES LIMITED SPILLOVER WITH LARGE AMOUNTS OF SUBSIDENCE
ON THE EASTERN SLOPES. FOR NOW...WILL CONTINUE THE WATCH BUT NEXT
CREW WILL NEED TO WATCH CLOSELY TO SEE IF IT NEEDS TO BE CHANGED.
DID END UP GOING WITH HIGHER SNOW AMOUNTS FOR AREAS NEAR THE
CREST..SPECIFICALLY ABOVE 11000 FEET AND LESSER AMOUNTS BETWEEN 7500
AND 11000. FOR ALL OTHER AREAS...THE MOISTURE WILL CONTINUE TO SLIDE
SOUTH AND EAST AND SPREAD THROUGH THE ENTIRE CWA. MOST OF THE
PRECIPITATION WILL BE WRUNG OUT BY THE SIERRA AND WHAT REMAINS WILL
BRINGS MOSTLY CLOUDY CONDITIONS BUT ONLY LIMITED SHOWER ACTIVITY.
BEST SHOT OF PRECIPITATION WILL BE ON FRIDAY WITH MOUNTAIN AREAS
GETTING THE HIGHEST ODDS.

.LONG TERM...MEDIUM RANGE MODELS IN GOOD AGREEMENT THROUGH THE
EXTENDED. SHORTWAVE SYSTEM THAT WILL IMPACT THE SHORT TERM PERIOD OF
THE FORECAST WILL MOVE EAST ON SATURDAY WITH JUST A FEW LINGERING
SHOWERS POSSIBLE IN THE MORNING OVER NORTHERN MOHAVE COUNTY. EURO
AND GFS BOTH BUILD AN AMPLIFIED RIDGE OFF THE WEST COAST BEHIND THE
SYSTEM...LEAVING US UNDER NORTHWEST FLOW THROUGH THE MIDDLE OF NEXT
WEEK. SOME OF THE 06Z GFS ENSEMBLE MEMBERS AND THE OPERATIONAL 18Z
RUN BROUGHT SHORTWAVE ENERGY DOWN THE FRONTSIDE OF THE RIDGE AND
ACROSS NEVADA AND CALIFORNIA ON TUESDAY. EURO IS NOW BUYING INTO
THIS IDEA AS WELL...BUT BY 12Z WED...STILL HAS THE SYSTEM OVER THE
PACNW. WILL KEEP FORECAST DRY AND KEEP AN EYE ON MODEL DEVELOPMENTS.
SHOULD NOT BE A BIG DEAL ANYHOW. ONLY THING OF CONCERN IN THE
EXTENDED WILL BE AN INCREASE IN WINDS DOWN THE RIVER OVER THE
WEEKEND...AFTER THE FRONT COMES THROUGH AND AS A SURFACE HIGH BUILDS
OVER THE GREAT BASIN. KEPT WINDS JUST BELOW BREEZY CATEGORY SINCE
GRADIENT DOES NOT LOOK TOO TIGHT...BUT WILL WATCH FOR BOATING
CONCERNS. TEMPERATURES WILL COOL UNDER CONTINUED CAA AND SUBSIDENCE
ON SATURDAY...BUT SLOWLY REBOUND BACK TO NEAR NORMAL BY THE MIDDLE
OF NEXT WEEK.

.AVIATION...TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...WINTER STORM WATCH ABOVE 7500 FEET ZONE 26 THURSDAY AFTERNOON
THROUGH FRIDAY MORNING.
&&

MORGAN/BELL/DAVIS

HTTP://WEATHER.GOV/LASVEGAS

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 1, 11:33 AM PSTHigh Wind WarningVEF29 days

Nearby

Winter Storm Warnings in California, 2005Every winter storm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.